Illinois, 2012

Lightning Strike in Illinois, October 13, 2012

October 13, 2012 · NWS ILX · 1 event in 1 county or zone

Scattered thunderstorms developed along an approaching warm front during the afternoon of October 13th. While the storms were not severe, quite a bit of lightning occurred with them.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered thunderstorms developed along an approaching warm front during the afternoon of October 13th. While the storms were not severe, quite a bit of lightning occurred with them. Lightning struck the Elkhart Fire Department communications tower in Logan County, knocking out receiver units on the tower.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Oct 13, 1:48 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Oct 13, 1:48 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
248 PM CDT SAT OCT 13 2012

.DISCUSSION...
ISSUED 246 PM CDT SAT OCT 13 2012

FORECAST PROBLEMS TODAY WILL BE THE CONVECTION AHEAD OF AND WITH THE
CUT OFF LOW IN SOUTHERN ROCKIES THIS MORNING...THAT WILL BE MOVING
THROUGH MIDWEST THROUGH SUNDAY. SECOND SYSTEM WILL BE NEW CUTOFF LOW
THAT FORMS MIDWEEK IN MIDWEST.

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT.
UPPER AIR AND MOISTURE CHANNEL DATA AT 12Z THIS MORNING SHOWS
UPPER LOW CENTER IN SOUTHERN CO/NORTHERN NM. SYSTEM STARTING TO
MOVE NOW...AS 100KT JET SOUTHEAST OF CENTER AT 300MB. PLENTY OF
DIFLUENCE ALOFT AHEAD OF SYSTEM TRIGGER SERIES OF MCS IN THE
STRONG SOUTHWESTERLY MOISTURE FLOW IN LOW LEVELS...SEEN AT 850MB
FROM OK TO NORTHERN IL. SURFACE MOISTURE AXIS FROM TX TO OK...WITH
ISENTROPIC LIFT AND 925MB-850MB MOISTURE AXIS FROM OK TO MO TO IL.

MOISTURE CHANNEL IMAGERY THROUGH AFTERNOON SHOWS VORT LOBE HAD BY
2PM MOVED INTO CENTRAL NM. 2 MINOR UPPER WAVES SEEN THAT AIDED IN
TRIGGERING CONVECTION THROUGH THE DAY...FIRST MOVING ACROSS NORTHERN
IL AND SECOND OVER NORTHERN MO. BRIEF EARLY EVENING BREAK IN PCPN
BEFORE NEXT CONVECTION DUE TO MINOR UPPER WAVES IN UPPER FLOW AHEAD
OF THE NM SYSTEM. STORM REDEVELOP SHOULD CONTINUE OVERNIGHT IN DEEP
LOW LEVEL UNSTABLE MOISTURE PLUME FROM OK-SOUTHEAST KS TO MO TO IL.
THIS REASON FOR HIGH POPS AND QPF.

ROCKIES UPPER WAVE EXPECTED TO CONTINUE TO OPEN UP AND MOVE TOWARD
REGION OVERNIGHT...PROVIDING UPPER LEVEL LIFT FOR PCPN. SLOWER
MOVEMENT AND CONTINUED SOUTHERLY MOISTURE FLOW AHEAD OF FRONT EARLY
SUNDAY WILL YIELD POSSIBLY ENOUGH INSTABILITY FOR REDEVELOPMENT IN
SOUTHEAST SECTIONS OF CWA. WIND AND POSSIBLY SOME HAIL REMAIN
POSSIBLE WITH STORM DEVELOPMENT. AHEAD OF SURFACE LOW...LOW LEVEL
JET STRENGHTENS AND MAXS OUT IN LATE MORNING THROUGH AFTERNOON OVER
EASTERN CWA. WIND ADV WILL BE ISSUED FOR EASTERN HALF.

LONG TERM...TUESDAY THROUGH SATURDAY.
MIDWEEK UPPER LOW DEVELOPMENT FIRST STARTED BY 00Z EUR AND NOW
12Z GFS FOLLOWS SUIT WITH TREND. LOW CLOSES OFF LATE WED OVER
NORTHERN MIDWEST REGION...WITH INITIAL COLD FRONTAL PCPN OVER CWA.
LOW LINGERS OVER UPPER MIDWEST...AND EVEN THOUGH DRY SLOT POSSIBLY
MOVE THROUGH IL...ADDITIONAL LOW AND MID CLOUD DEVELOPMENT
EXPECTED WITH MOISTURE AND COLD AIR ALOFT. THUS INCREASE CLOUD
AMOUNTS.

MODELS THEN DIFFER ON THE MOVEMENT OF THE UPPER CLOSED LOW OUT OF
AREA FOR FRIDAY TO SATURDAY. KEPT THE TREND OF LEANING TOWARD EUR
MODEL BUT DID NOT GO WITH PCPN AT THIS TIME..AS STILL TOO MUCH
UNCERTAINTY IN LOW POSITION THAT FAR OUT.

GOETSCH
&&

.AVIATION...
ISSUED 1235 PM CDT SAT OCT 13 2012

COMPLICATED TAF FORECAST FOR THIS PERIOD. WIDESPREAD MVFR/IFR
CONDITIONS OVER THE TAF SITES AT MIDDAY...WESTWARD ACROSS
MISSOURI...ALTHOUGH SURFACE OBS AND SATELLITE SHOWING SOME
THINNING CLOUDS AND VFR CEILINGS WEST OF KSPI. FORECAST SOUNDINGS
TRYING TO SHOW SOME GRADUAL IMPROVEMENT BY MID TO LATE
AFTERNOON...BUT INVERSION AROUND 2000 FEET MAY BE DIFFICULT TO
OVERCOME IN SOME AREAS. WIDESPREAD SHOWERS AND EMBEDDED
THUNDERSTORMS CONTINUE TO PUSH THROUGH THE AREA...BUT A COUPLE
HOUR BREAK AROUND KPIA/KSPI IS LIKELY BETWEEN THE INITIAL BLOB
OF RAIN AND A LINE OF RAIN EXPANDING FROM SOUTHWEST MISSOURI INTO
EASTERN IOWA. AT THE EASTERN TAF SITES...A MORE EXTENDED BREAK IS
EXPECTED THIS EVENING...WITH RETURN OF RAIN AND MVFR CEILINGS
DEVELOPING AFTER 06Z.

AS STRENGTHENING LOW PRESSURE MOVES ACROSS NORTHWEST ILLINOIS ON
SUNDAY MORNING...SOUTHWEST WINDS WILL RAMP UP...AND GUSTS SHOULD
BE APPROACHING 25-30 KNOTS BY LATE MORNING. LINGERING
SHOWERS/STORMS SHOULD DIMINISH TO SCATTERED ACTIVITY AS A DRY SLOT
STARTS TO WRAP AROUND THE LOW.

GEELHART
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM TO 7 PM CDT SUNDAY FOR ILZ038-043>046-
052>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Oct 13, 2:13 PM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
313 PM CDT SAT OCT 13 2012

ILZ027>031-036-037-040>042-047>051-141100-
CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MENARD-MORGAN-PEORIA-
SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
313 PM CDT SAT OCT 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...MAINLY ALONG AND WEST OF I-55.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP AGAIN EARLY THIS EVENING WEST OF THE
ILLINOIS RIVER...SPREADING EASTWARD TOWARD THE I-55 CORRIDOR AND
PERSISTING THROUGH THE NIGHT. WHILE WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED...SOME OF THE STORMS MAY PRODUCE WIND GUSTS IN EXCESS
OF 40 MPH. SOME LOCALLY HEAVY RAIN IS ALSO POSSIBLE...ESPECIALLY
WEST OF THE ILLINOIS RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL CONTINUE INTO SUNDAY MORNING...BEFORE
DIMINISHING FROM WEST TO EAST BY EARLY AFTERNOON. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE. HOWEVER...EVEN OUTSIDE OF THE STORMS...
WIND GUSTS MAY REACH 35 TO 40 MPH.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-043>046-052>057-061>063-066>068-071>073-141100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MCLEAN-MOULTRIE-
PIATT-RICHLAND-SHELBY-VERMILION-
313 PM CDT SAT OCT 13 2012

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM CDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS... MAINLY
EAST OF THE I-55 CORRIDOR.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
EVENING...BECOMING MORE NUMEROUS AFTER MIDNIGHT. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE LIKELY ACROSS THE AREA ON SUNDAY... UNTIL
THE PASSAGE OF A COLD FRONT DURING THE AFTERNOON. THERE IS A
SLIGHT RISK OF THESE STORMS BECOMING SEVERE...WITH DAMAGING WINDS
THE PRIMARY THREAT. ANY LINGERING STORMS WILL EXIT THE AREA BY
EARLY EVENING.

EVEN OUTSIDE OF THE STORMS...WINDS ARE EXPECTED TO GUST IN EXCESS
OF 40 MPH FROM LATE MORNING THROUGH MUCH OF THE AFTERNOON.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GEELHART

In the hours before

Local storm report, Oct 13, 11:54 AM CST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1254 PM CDT SAT OCT 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HEAVY RAIN       2 ENE LINCOLN           40.16N 89.33W
10/13/2012  M1.45 INCH       LOGAN              IL   OFFICIAL NWS OBS

            SINCE 9 AM

&&

GEELHART
Local storm report, Oct 13, 11:57 AM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1257 PM CDT SAT OCT 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HEAVY RAIN       8 E PETERSBURG          40.01N 89.70W
10/13/2012  M1.16 INCH       MENARD             IL   MESONET

            SINCE 930 AM. SWOP REPORT

1252 PM     HEAVY RAIN       ASTORIA                 40.23N 90.36W
10/13/2012  M1.13 INCH       FULTON             IL   MESONET

            SWOP REPORT

&&

GEELHART
Local storm report, Oct 13, 1:28 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
228 PM CDT SAT OCT 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       3 N GREENVIEW           40.13N 89.74W
10/13/2012  M1.73 INCH       MENARD             IL   MESONET

            6-HOUR TOTAL. HADS REPORT

0200 PM     HEAVY RAIN       2 SW FARMER CITY        40.23N 88.66W
10/13/2012  M1.82 INCH       DE WITT            IL   MESONET

            SINCE 10 AM. HADS REPORT

&&

GEELHART
Local storm report, Oct 13, 1:55 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
255 PM CDT SAT OCT 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY RAIN       2 NNW DEWEY             40.35N 88.30W
10/13/2012  M1.52 INCH       CHAMPAIGN          IL   COCORAHS

            4-HOUR TOTAL

&&

GEELHART

The radar

The Lincoln radar (KILX), 19 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Logan

When
October 13, 3:30 PM CST to 3:31 PM CST
Where
Logan County, Elkhart
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
40.020, -89.480

Lightning struck the Elkhart Fire Department communications tower, knocking out receiver units on the tower.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416018.